Advertisement

computational complexity

, Volume 1, Issue 1, pp 91–105 | Cite as

Towards optimal simulations of formulas by bounded-width programs

  • Richard Cleve
Article

Abstract

We show that, over an arbitrary ring, for any fixed ∈>0, all balanced algebraic formulas of sizes are computed by algebraic straight-line programs that employ a constant number of registers and have lengthO (s1+∈). In particular, in the special case where the ring isGF(2), we obtain a technique for simulating balanced Boolean formulas of sizes by bounded-width branching programs of lengthO(s1+∈), for any fixed ∈>0. This is an asymptotic improvement in efficiency over previous simulations in both the Boolean and algebraic settings.

Subject classifications

68Q15 68Q40 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. M. Ajtai, L. Babai, P. Hajnal, J. Komlós, P. Púdlak, V. Rödl, E. Szemerédi, and G. Turán, Two lower bounds for branching programs,Proc. 18th Ann. ACM Symp. Theory of Computing, 1986, 30–38.Google Scholar
  2. J. Bar-Ilan and D. Beaver, Non-cryptographic fault-tolerant computing in constant number of rounds of interaction,Proc. 8th Ann. ACM Symp. Principles of Distributed Computing, 1989, 201–209.Google Scholar
  3. D. A. Barrington, Bounded-width polynomial-size branching programs recognize exactly those languages inNC 1,J. Computer System Sci.,38 (1989), 150–164.Google Scholar
  4. M. Ben-Or and R. Cleve, Computing algebraic formulas using a constant number of registers,Proc. 20th Ann. ACM Symp. Theory of Computing, 1988, 254–257.Google Scholar
  5. A. Borodin, D. Dolev, F. Fich, and W. Paul, Bounds for width two branching programs,Proc. 15th Ann. ACM Symp. Theory of Computing, 1983, 87–93.Google Scholar
  6. R. P. Brent, The parallel evaluation of general arithmetic expressions,J. ACM,21 (1974), 201–206.Google Scholar
  7. J. Cai and R. J. Lipton, Subquadratic simulations of circuits by branching programs,Proc. 30th Ann. IEEE Symp. Foundations of Computer Sci., 1989, 568–573.Google Scholar
  8. A. Chandra, M. Furst, and R. J. Lipton, Multiparty protocols,Proc. 15th Ann. ACM Symp. Theory of Computing, 1983, 94–99.Google Scholar
  9. R. Cleve, Towards optimal simulations of formulas by bounded-width programs,Proc. 22nd Ann. ACM Symp. Theory of Computing, 1990, 271–277.Google Scholar
  10. J. Kilian, Founding cryptography on oblivious transfer,Proc. 20th Ann. ACM Symp. Theory of Computing, 1988, 20–31.Google Scholar
  11. P. Púdlak, A lower bound on the complexity of branching programs,Proc. Conf. on Math. Foundations of Computer Sci., 1984, 480–489.Google Scholar
  12. L. G. Valiant, Completeness classes in algebra,Proc. 11th Ann. ACM Symp. Theory of Computing, 1979, 249–261.Google Scholar
  13. A. C. Yao, Lower bounds by probabilistic arguments,Proc. 24th Ann. IEEE Symp. Foundations of Computer Sci., 1983, 420–428.Google Scholar

Copyright information

© Birkhäuser Verlag 1991

Authors and Affiliations

  • Richard Cleve
    • 1
  1. 1.Department of Computer ScienceUniversity of CalgaryCalgaryCANADA

Personalised recommendations